Montana, 2018

Blizzard and Winter Storm in Montana, March 3 to 6, 2018

March 3 to 6, 2018 · NWS BYZ · 18 events in 16 counties and zones

A very strong early March storm system moved across the northern Rockies during the first few days of the month. Strong jet dynamics, Pacific moisture aloft, along with a strong surface low across central Wyoming all resulted in heavy snow and strong gusty winds across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very strong early March storm system moved across the northern Rockies during the first few days of the month. Strong jet dynamics, Pacific moisture aloft, along with a strong surface low across central Wyoming all resulted in heavy snow and strong gusty winds across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 2, 8:12 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 2, 8:12 PM MST, 3 hours 48 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
812 PM MST Fri Mar 2 2018

.UPDATE...
No significant changes for the evening update. BT

&&

.SHORT TERM...valid for Sat and Sun...

Significant winter storm will impact our region this weekend.

Shortwave lifting from central ID to western MT will bring some
modest snowfall to our western mountains late this afternoon and
evening. A few snow showers are expected over western lower
elevations. With mid level winds on the order of 30-40 kts out of
the SW, there is potential for some gap-enhanced elevated wind
gusts at Livingston/Nye late this afternoon and early evening.
Latest BLX radar shows some echoes over the Absarokas, so this is
something to watch over the next few hours. To the east, models
are highly suggestive of fog as we moist advect out of the ESE at
the low levels, on top of abundant snow cover. Some of this fog
could become dense. In addition, if the moisture deepens enough,
some patches of light freezing drizzle are possible near Baker and
Ekalaka. Potential for fog/ZL- will linger into Saturday morning
of course, so a heads up to any early morning travelers.

Lingering jet over the region with some mid level convergence may
produce an area of mainly light snow in central parts (including
Billings) on Saturday. Have expanded pops a bit to cover this.
Otherwise, attention turns to Pacific low which moves into the
region Saturday night and Sunday.

Confidence continues to increase for significant winter impacts
beginning Saturday evening, with strong isentropic ascent and
deepening upslope winds as low moves through the Great Basin. This
will allow snow to develop across west and central parts. There
remains model differences as the low tracks either just to our
south across northern WY or a bit further north across southeast
MT. This small difference will have big impacts on how much snow
will fall and where. The EC is the northern outlier here, and have
put a bit more weight into the other models including the GFS,
which seems a bit more plausible given location of strong H3 jet
to our south, and additional energy dropping through the Pac NW.
As the low tracks east it will slow and become stacked over the
Dakotas, prolonging the period of snowfall for our eastern areas
beyond Sunday night, as snow ends in our west by then.

Analysis of model/ensembles suggest QPF on the order of 0.25-0.75
inches, locally higher especially in upslope areas, with greatest
amounts in a SW-NE swath through our cwa. Quick look at the
Garcia method for Billings shows up to 8 inches of snowfall from
Saturday night through Sunday evening. Our northwest parts
(Harlowton/Ryegate) will be limited by gusty north winds, and our
far southeast (Sheridan/Broadus) may be limited dry slotting per
track of upper low. For our snowfall forecast, have raised amounts
from Columbus to Billings a couple more inches, yielding totals
from 5-10 inches from the foothills through Billings and Hardin
and up to Miles City and Baker. Impacts will be elevated
significantly by wind, especially east of Billings beginning
Sunday afternoon/evening. Gusts of 35-50 mph expected at Sheridan
and in our east...resulting in significant blowing and drifting.
This will occur in areas of significant existing snow cover.

One other thing to note. Areas from Miles City to Broadus eastward
could see a better chance of fog and freezing drizzle Saturday
night into Sunday, before mid level moistening occurs. Boundary
layer moisture looks to deepen enough to produce precip, which
would likely be liquid as temps in the moist layer will be around
-5C.

Will make no changes at this time to the Winter Storm Watch in
effect for our entire cwa.

Look for temps in the lower 30s tomorrow then mainly 20s Sunday.
Wind chills will fall to the single digits above and below zero
Sunday night. Be ready for a very wintry early Monday morning
commute.

JKL

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Minimal changes to the extended forecast this afternoon, with main
story remaining the exit of the slow moving upper level storm
system.

By the time Monday morning rolls around, models are in reasonably good
agreement as to placement of stacked low centered over central
Dakotas. Models generally agree on a period of wrap around snow
with significant blowing and drifting snow for eastern zones into
Tuesday, as the low shifts slowly southeastward into Southern
Minnesota.

Otherwise, the pattern dries out across west and central zones by
Tuesday. Mainly dry conditions are expected across the region
through Thursday, with a zonal to slightly northwest flow. This
will point to breezy conditions developing across the west, with
increasing downslope flow, Additionally, this should drive temps
upward, with potential for high temps around 40 degrees for the
latter portions of the week.

The next chance of snow will hold off until next Friday, with the
next wave diving in from British Columbia. At this time models
have too many difference to do much other than to include broad-brushed
climo-type pops.

Temperatures will remain unseasonably cool through the extended
period, owing to extensive snow cover, with highs only in the 30s
through much of the period. Temps around 40 are possible late in
the period, but still well below normal for this time of year. AAG

&&

.AVIATION...

VFR will prevail at area terminals tonight. A few snow showers are
possible over the mountains and areas west of Billings overnight.
Mountains will be obscured overnight through at least Sunday. Low
clouds and mist may develop over SE MT later tonight, potentially
affecting KMLS and KBHK with IFR to LIFR conditions. RMS
&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 016/032 018/026 015/035 016/034 014/035 018/039 023/041
    22/S    99/S    72/S    11/B    10/U    01/B    21/B
LVM 020/033 015/025 011/032 017/036 016/036 019/040 025/040
    23/S    99/S    62/S    21/B    10/U    01/N    22/S
HDN 015/035 018/027 014/032 011/030 011/034 015/038 020/042
    22/S    78/S    83/S    21/B    10/U    01/B    21/E
MLS 017/032 018/026 014/024 005/022 003/028 008/031 014/037
    01/E    48/S    94/S    22/S    10/B    01/B    21/B
4BQ 019/034 020/029 015/027 009/025 007/031 014/036 019/039
    00/B    27/S    94/S    31/B    10/U    01/B    21/B
BHK 019/032 018/028 017/023 006/022 003/026 007/031 012/036
    00/Z    27/S    96/S    42/S    10/B    01/B    11/E
SHR 021/035 018/026 014/031 012/031 011/034 016/040 020/042
    11/B    49/S    72/S    21/B    10/U    01/B    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from Saturday evening through
      Monday morning FOR ZONES 28>31-34-35-38>42-56>58-63>68.
     Winter Storm Watch in effect from Sunday afternoon through
      late Monday night FOR ZONES 32-33-36-37.
WY...Winter Storm Watch in effect from Saturday evening through
      Monday morning FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Mar 2, 3:07 AM MST, 20 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
307 AM MST Fri Mar 2 2018

MTZ028>042-056>058-063>068-WYZ098-099-021115-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
307 AM MST Fri Mar 2 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

A storm system will impact the area Saturday through Monday with
widespread snow and blowing snow. See Winter Storm Warning for
details.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
March 3, 12:00 AM MST to March 4, 6:00 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Snowfall of 13 inches was reported in the Silver Gate area.

Winter Storm, Yellowstone

When
March 3, 2:00 PM MST to March 4, 10:00 PM MST
Where
Yellowstone forecast zone
Reported by
Trained Spotter

Snowfall of 6 to 10 inches was reported across the area. Severe driving conditions and numerous slide-offs were reported from Billings to Hysham.

Winter Storm, Northern Stillwater

When
March 3, 2:00 PM MST to March 4, 8:00 PM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches was reported, along with numerous slide-offs and poor travel conditions.

Winter Storm, Musselshell

When
March 3, 2:00 PM MST to March 4, 10:00 PM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches was reported along with severe driving conditions.

Winter Storm, Treasure

When
March 3, 4:00 PM MST to March 5, 12:00 AM MST
Where
Treasure forecast zone
Reported by
Trained Spotter
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

Snow and reduced visibilities resulted in severe driving conditions along I-90 from Billings to Hysham.

Winter Storm, Beartooth Foothills

When
March 3, 4:00 PM MST to March 4, 6:00 PM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were reported across the area.

Winter Storm, Red Lodge Foothills

When
March 3, 4:00 PM MST to March 4, 7:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 11 inches were reported across the area.

Winter Storm, Golden Valley

When
March 3, 4:00 PM MST to March 4, 8:00 PM MST
Where
Golden Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Snowfall of 9 inches along with 1/4 mile visibilities was common across the area.

Winter Storm, Eastern Carbon

When
March 3, 4:00 PM MST to March 4, 8:00 PM MST
Where
Eastern Carbon forecast zone
Reported by
Trained Spotter

Snowfall of 6 to 8 inches was reported across the area.

Winter Storm, Livingston Area

When
March 3, 10:00 PM MST to March 4, 6:00 PM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches along with severe driving conditions were reported on Bozeman Pass.

Winter Storm, Judith Gap

When
March 3, 10:00 PM MST to March 4, 6:00 PM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Snowfall of 8 inches along with severe driving conditions were reported. Highway 191 was closed from Harlowton to Judith Gap.

Winter Storm, Northern Sweet Grass

When
March 3, 10:00 PM MST to March 4, 7:00 PM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Snowfall of 6 inches was reported across the area. Numerous slide-offs were also reported.

Winter Storm, Southern Wheatland

When
March 4, 12:00 AM MST to 6:00 PM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter

Highway 191 was closed due to severe driving conditions.

Winter Storm, Carter

When
March 4, 7:00 AM MST to March 6, 2:00 AM MST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Freezing drizzle, fog, gusty 40 mph winds, along with snow and blowing snow were reported across the area. This all resulted in very poor visibilities. State highways were closed.

Winter Storm, Fallon

When
March 4, 7:00 AM MST to March 6, 2:00 AM MST
Where
Fallon forecast zone
Reported by
Trained Spotter
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Freezing drizzle, fog, gusty 40 mph winds, along with snow and blowing snow were reported across the area. This all resulted in very poor visibilities. State highways were closed.

Winter Storm, Northern Rosebud

When
March 4, 1:00 PM MST to March 5, 2:00 AM MST
Where
Northern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Freezing drizzle, gusty winds, snow and blowing snow resulted in reduced visibilities and severe driving conditions.

Blizzard, Fallon

When
March 5, 10:00 AM MST to 5:00 PM MST
Where
Fallon forecast zone
Reported by
Emergency Manager
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Frequent wind gusts 40 to 50 mph producing significant blowing snow resulted in widespread whiteout conditions. Most state highways were closed including 12 (between Miles City and Baker), 7 (between Wibaux and Ekalaka) and 323 south to Alzada. Schools were also closed across the area.

Blizzard, Carter

When
March 5, 10:00 AM MST to 5:00 PM MST
Where
Carter forecast zone
Reported by
Emergency Manager
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Frequent wind gusts 40 to 50 mph producing significant blowing snow resulted in widespread whiteout conditions. Most state highways were closed including 12 (between Miles City and Baker), 7 (between Wibaux and Ekalaka) and 323 south to Alzada. Schools were also closed across the area. In addition, many power outages occurred due to high winds and ice build up on power lines from fog and freezing drizzle.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745110, 745027, 745096, 745097, 745006, 745007, 745010, 745024, 745026, 745008, 745009, 745025, 745108, 745003, 745004, 745005, 745111, 745112.